Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 189, NWS Raleigh, NC

October 14, 2003Granville County, Vance County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Oct 14, 2003, 10:09 PM EDT for Granville County, Vance County, North Carolina. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 14, 2003, 10:09 PM EDT (02:09 UTC)
Expired
Oct 14, 2003, 10:45 PM EDT
In force
36 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

Counties Granville County, NC, Vance County, NC

The radar

The Raleigh/Durham radar (KRAX), 68 km from the middle of the area, began a volume at 02:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.2 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2003-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 53 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2003-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 212 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
53 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
470 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
212 m²/s²
0-3 km storm-relative helicity
240 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 150209
SVRRAH
NCC077-181-150245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
1009 PM EDT TUE OCT 14 2003

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  VANCE COUNTY IN CENTRAL NORTH CAROLINA
  GRANVILLE COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 1045 PM EDT

* AT 1009 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER STEM...OR ABOUT 7 MILES NORTHWEST OF
  CREEDMOOR...MOVING EAST AT 40 MPH. WINDS IN EXCESS OF 58 MPH ARE
  LIKELY WITH THIS STORM.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KITTRELL AROUND 1030 PM
  GILLBURG AROUND 1035 PM

DAMAGING WINDS IN EXCESS OF 58 MILES AN HOUR ARE EXPECTED FROM THIS
STORM. THESE WINDS BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE
MOBILE HOMES AND BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY THE DAMAGING WINDS CAN BE DEADLY.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN RALEIGH.

LAT...LON 3633 7882 3615 7881 3614 7841 3636 7828

$$

DGS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 14, 9:55 PM EDT, 14 minutes earlier.

Area forecast discussion, Oct 14, 9:55 PM EDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
955 PM EDT TUE OCT 14 2003

WILL UPDATE TO CLEAR SHOWERS FROM THE WEST. REMAINDER OF THE
FORECAST IN GOOD SHAPE REGARDING TEMPERATURES AND BREEZY WEDNESDAY.

.RAH...NONE.

RLH
Hazardous weather outlook, Oct 14, 5:59 AM EDT, 16 hours 10 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-141200-

HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE RALEIGH NC
559 AM EDT TUE OCT 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY

THERE IS A THREAT FOR A FEW SEVERE THUNDERSTORMS ACROSS CENTRAL
NORTH CAROLINA THIS AFTERNOON AND EARLY THIS EVENING. THE PRIMARY
SEVERE WEATHER THREAT IS DAMAGING STRAIGHT LINE WINDS. PLEASE REFER TO
THE LATEST SEVERE WEATHER OUTLOOK ISSUED UNDER THE HEADER RDUSPSRAH.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER CONDITIONS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY
TONIGHT.

In the hours before

Special weather statement, Oct 14, 8:55 PM EDT, 1 hour 14 minutes before
NCZ008-021>025-038>041-073>077-150200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
855 PM EDT TUE OCT 14 2003

A BAND OF SHOWERS AND SCATTERED THUNDERSTORMS WILL CROSS THE
PIEDMONT THIS EVENING...BRINGING BRIEF HEAVY RAINS AND STRONG WIND
GUSTS. AT 9 PM...THE LEADING EDGE OF THE LINE OF SHOWERS EXTENDED
FROM EAST OF GREENSBORO TO ASHEBORO AND BADIN LAKE. THE LINE WILL
MOVE QUICKLY EAST...REACHING THE TRIANGLE AREA BETWEEN 930 PM AND 10
PM...AND SANFORD BY AROUND 10 PM.

WIND GUSTS OF 25 TO 35 MPH OR GREATER CAN BE EXPECTED...ALONG WITH
RAINS LASTING AN HOUR OR SO. THE WINDS WILL BE STRONG ENOUGH TO BLOW
AROUND UNSECURED OBJECTS.

SGY
Local storm report, Oct 14, 9:26 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
926 PM EDT TUE OCT 14 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0840 PM    THOMASVILLE               NC   WIND DAMAGE
10/14/03   DAVIDSON                       PUBLIC REPORTS LARGE
                                          TREEES DOWN...SHINGLES
                                          BLOWN OFF ROOF...AND GAS
                                          GRILL BLOWN AROUND.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 14, 9:26 PM EDTSevere Thunderstorm WarningRAHChatham49 min
Oct 14, 9:34 PM EDTSevere Thunderstorm WarningRAHDurham, Orange41 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.